Alert archive / Arizona / Wind Advisories in 2014

Wind Advisory 18, NWS Flagstaff, AZ

May 21, 2014Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at May 21, 2014, 3:40 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 21, 2014, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 21, 2014, 3:40 AM MST (10:40 UTC)
In effect from
May 21, 2014, 11:00 AM MST
Expired
May 21, 2014, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3471 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WWUS75 KFGZ 211040
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 AM MST WED MAY 21 2014


AZZ012>014-017-040-211845-
/O.NEW.KFGZ.WI.Y.0018.140521T1800Z-140522T0200Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...SHOW LOW...DILKON
340 AM MST WED MAY 21 2014

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING.

* TIMING...WINDS WILL BE ON THE INCREASE FOLLOWING SUNRISE
  BECOMING STRONG BY LATE IN THE MORNING.

* WINDS...SOUTHWEST AT 20 TO 35 MPH GUSTING TO 45 MPH.

* IMPACTS...AREAS OF BLOWING DUST ARE POSSIBLE ACROSS THE LITTLE
  COLORADO RIVER VALLEY. POTENTIALLY HAZARDOUS CROSS WINDS WILL
  BE ENCOUNTERED BY HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
2 follow-up statements
457 
WWUS75 KFGZ 211846
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1146 AM MST WED MAY 21 2014

AZZ012>014-017-040-220200-
/O.CON.KFGZ.WI.Y.0018.000000T0000Z-140522T0200Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...SHOW LOW...DILKON
1146 AM MST WED MAY 21 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...EXPECT STRONG AND GUSTY SOUTHWEST WINDS THROUGH THE
  REMAINDER OF THE AFTERNOON.

* WINDS...SOUTHWEST AT 20 TO 35 MPH GUSTING TO 45 MPH.

* IMPACTS...AREAS OF BLOWING DUST ARE POSSIBLE ACROSS THE LITTLE 
  COLORADO RIVER VALLEY. POTENTIALLY HAZARDOUS CROSS WINDS WILL 
  BE ENCOUNTERED BY HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE BELONGINGS ON YOUR
PROPERTY.

ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT
WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
749 
WWUS75 KFGZ 220202
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
702 PM MST WED MAY 21 2014

AZZ012>014-017-040-220315-
/O.EXP.KFGZ.WI.Y.0018.000000T0000Z-140522T0200Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...SHOW LOW...DILKON
702 PM MST WED MAY 21 2014

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

WIND SPEEDS WILL CONTINUE TO DECREASE THROUGH THE EVENING
HOURS...WITH MOST AREAS DROPPING BELOW 10 MPH AFTER 9 PM MST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 21, 3:30 AM MST, 10 minutes earlier.

Area forecast discussion, May 21, 3:30 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST WED MAY 21 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS THE SOUTHWEST UNITED
STATES OVER THE NEXT SEVERAL DAYS. FOR TODAY...EXPECT STRONG GUSTY
WINDS TO CONTINUE FROM FLAGSTAFF EASTWARD. FROM THURSDAY THROUGH
SATURDAY...AS THE LOW PRESSURE CENTER MOVES ACROSS THE AREA... A
CHANCE OF SHOWERS AND THUNDERSTORMS ALONG WITH COOLER TEMPERATURES
WILL DEVELOP. THE LOW WILL HEAD EASTWARD STARTING SUNDAY WITH
WARMING DAYTIME TEMPERATURES AND THE CHANCE OF SHOWERS ENDING.

&&

.DISCUSSION...A LOW PRESSURE SYSTEM WAS CENTERED OVER NEVADA THIS
MORNING...ESSENTIALLY WOBBLING IN PLACE. FOR TODAY...PRESSURE
GRADIENTS WILL REMAIN STRONG ENOUGH BETWEEN THE LOW CENTER OVER
NEVADA AND HIGH PRESSURE OVER TEXAS FOR STRONG GUSTY
WINDS...ESPECIALLY ACROSS THE LITTLE COLORADO RIVER VALLEY....WHERE
WIND GUSTS TO 45 MPH ARE ANTICIPATED. AS A RESULT...A WIND ADVISORY
HAS BEEN ISSUED FOR THIS AREA. IN ADDITION...DRY CONDITIONS WILL
CONTINUE WITH A RED FLAG WARNING IN EFFECT FOR MUCH EAST CENTRAL
ARIZONA. CHECK OUT PHXRFWFGZ AND PHXNPWFGZ FOR DETAILS.

FOR THURSDAY THROUGH SATURDAY...THE LOW WILL SLOWLY MOVE ACROSS
ARIZONA. A JET MAX ROTATING AROUND THE LOW WILL PRODUCE UPWARD
MOTION ACROSS NORTHERN ARIZONA ON THURSDAY WITH COOLING ALOFT. IN
ADDITION...FLOW AROUND THE LOW WILL TAP MOISTURE FROM OFF THE BAJA
CALIFORNIA COAST WHICH WILL STREAM ACROSS EASTERN ARIZONA. AS A
RESULT...EXPECT AN INCREASING CHANCE OF SHOWERS ON
THURSDAY...ESPECIALLY OVER EASTERN ARIZONA. COOLING ALOFT IN
COMBINATION WITH MOISTURE AND DAYTIME HEATING WILL RESULT IN A
CHANCE FOR THUNDERSTORMS AS WELL. ON FRIDAY...MOISTURE WILL WRAP
INTO THE LOW WITH COOL TEMPERATURES ALOFT CONTINUING. THIS WILL
SPREAD THE CHANCE OF SHOWERS AND STORMS NEARLY AREA WIDE...PRIMARILY
FROM THE MOGOLLON RIM NORTHWARD. COOL AND UNSTABLE CONDITIONS WILL
CONTINUE ON SATURDAY AS MOISTURE CONTINUES WRAPPING AROUND THE LOW.

SUNDAY AND BEYOND...MODELS SHOW THE LOW MOVING EASTWARD WITH A
DECREASING CHANCE OF SHOWERS AND WARMING DAYTIME
TEMPERATURES...ALTHOUGH IT WOULDN'T BE SURPRISING IF MOISTURE AND
THE CHANCE OF SHOWERS LINGER INTO SUNDAY.

&&

.AVIATION...FOR THE 12Z PACKAGE...VFR CONDITIONS FOR MOST AREAS FOR
THE NEXT 24 HOURS. SMOKE TO IMPACT KFLG WITH MVFR CONDITIONS THROUGH
15Z. TIL 15Z ACROSS THE NORTHLAND... SFC WINDS S-SW TO 15 KT THEN
BCMG S-SW INCREASING TO 15-25 KT WITH GUSTS 25-40 KT THROUGH 02Z
THU. FASTEST WINDS VCNTY KINW-KSJN-KSOW. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
FOR TODAY...AN UPPER LEVEL LOW WILL REMAIN OVER SOUTHERN NEVADA AND
KEEP VERY DRY SOUTH SOUTHWEST FLOW OVER OUR AREA. WE START THE DAY
WITH VERY LOW HUMIDITIES ACROSS THE AREA. WHILE WIND SPEEDS SHOULD
BE SLOWER TODAY THAN TUESDAY...CRITICAL FIRE WEATHER CONDITION ARE
EXPECTED THIS AFTERNOON AND EVENING FOR THE SOUTHERN PORTIONS OF
NAVAJO AND APACHE COUNTIES. WINDS DECREASE TONIGHT AND SHOULD GO
INTO THE DOWNSLOPE REGIME AFTER MIDNIGHT. ON THURSDAY THE UPPER LOW
WILL BE CENTERED NEAR YUMA. DEEP SOUTHERLY FLOW SHOULD DRAW MOISTURE
NORTHWARD AND BRING A SLIGHT CHANCE OF HIGH BASED THUNDERSTORMS TO
THE MOGOLLON RIM AND APACHE COUNTY.

FRIDAY THROUGH SUNDAY...THE LOW PRESSURE CENTER IS EXPECTED TO MOVE
SLOWLY EASTWARD ACROSS ARIZONA DURING THIS TIME. SHOWER AND
THUNDERSTORMS CHANCES INCREASE THROUGH SATURDAY AS MOISTURE DEEPENS
AND WRAPS INTO THE UPPER LOW. ON SUNDAY...THE LOW CENTER MOVES INTO
NEW MEXICO WITH DRIER NORTHERLY FLOW ALOFT HERE. EXPECT CLEARING
CONDITIONS FROM WEST TO EAST.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR AZ ZONES 112>114-116-117-140.

WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR
AZ ZONES 112>114-117-140.

&&

PUBLIC.........MCCOLLUM
AVIATION.......MCCOLLUM
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 20, 8:15 PM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
815 PM MST TUE MAY 20 2014

AZZ004>018-037>040-211300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
815 PM MST TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TONIGHT

NO WEATHER HAZARDS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY AND WINDY CONDITIONS WILL CONTINUE WEDNESDAY AS A LOW PRESSURE
SYSTEM CONTINUES TO SLOWLY APPROACH NORTHERN ARIZONA. SOME
AREAS...ESPECIALLY IN EAST CENTRAL AND NORTHEAST ARIZONA COULD
POTENTIALLY REACH CRITICAL FIRE WEATHER THRESHOLDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:07 AM MSTRed Flag WarningFGZApache, Coconino, Navajo16 hr

Nearby

Wind Advisories in Arizona, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.